Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

Cholesterol drug made my muscles weak

MagazineMarch 2002 (Vol. 12 Issue 12)Cholesterol drug made my muscles weak

I am 50 years old and, for the past 10 years, I've been taking 20 mg of simvastatin per day to bring down my cholesterol - it was 9

My name is Mick. I am 50 years old and, for the past 10 years, I've been taking 20 mg of simvastatin per day to bring down my cholesterol - it was 9.5.

For the past four years, I have suffered a number of problems, the main ones being extreme muscle stiffness, back pain that extends round to the front of my chest under the rib cage, numbness and weakness in my arms and hands to the point of not being able to pick up objects, 'pins & needles' and, more recently, skin soreness, particularly the scalp.

I have had the usual treatments, such as physiotherapy, but with no success and have also had numerous blood tests, which revealed nothing.

The most worrying part of all this is that, during the last four years, I have discussed my ailments with three or four doctors who, when asked if my problems could be related to the simvastatin, all said no.

When my leg muscles became so stiff that I had trouble walking, my partner suggested I take a break from simvastatin, the only drug I was taking at the time.

After one month, there was a slight improvement but, after three months, the improvement is remarkable. I have just had a game of squash after being told by the physio that I would never play again.

If anyone else has encountered similar problems, I would be very interested to hear (e-mail: Mikoil@tiscali.co.uk).- MT, via e-mail

WDDTY comments: Stories like this suggest that doctors rarely open their drugs reference books. In the latest ABPI Medicines Compendium (Datapharm Communications, 2002), Merck Sharp & Dohme (MSD), who make Zocor, their brand of simvastatin, clearly state: 'Simvastatin [and other similar drugs] occasionally causes myopathy, which is manifested as muscle pain or weakness.' MSD exhorts all doctors to be on the alert for this adverse effect in patients taking the drug. The risk of this muscle weakness is increased if you drink grapefruit juice or if you also take the immunosuppressant cyclosporin, the antifungals itraconazole or ketoconazole, the antibiotics erythromycin or clarithromycin, HIV protease inhibitors or the antidepressant nefazodone.


Overactive thyroid

Give mum a rest before birth

You may also be interested in...

Sign up for free today

Sign up now to get your FREE 17-point Plan to Great Health

Free membership gives you access to our latest news reports, use of our community area, forums, blogs, readers' health tips and our twice-weekly
e-news letter.

WDDTY Recommends

Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, cancer, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2016 WDDTY Publishing Ltd.
All Rights Reserved